Colorado, 2022Heavy Snow in Colorado, March 9 to 10, 2022
March 9 to 10, 2022 · NWS GLD · 1 event in 1 county or zone
On March 9th, a cyclone developed over Colorado and moved southeast into Southwest Kansas during the evening hours. This cyclone produced two bands of snow that moved over far East-Central Colorado that created snow accumulations ranging from 3 to 8 inches across Yuma, Kit Carson, and Cheyenne counties through the morning hours on the 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 9th, a cyclone developed over Colorado and moved southeast into Southwest Kansas during the evening hours. This cyclone produced two bands of snow that moved over far East-Central Colorado that created snow accumulations ranging from 3 to 8 inches across Yuma, Kit Carson, and Cheyenne counties through the morning hours on the 10th. Cheyenne County received the heaviest snow accumulation of 4 to 8 inches while the other counties received amounts in the 3 to 5 inch range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 9, 1:46 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 9, 1:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
146 PM MST Wed Mar 9 2022
.SHORT TERM...(This evening through Thursday night)
Issued at 146 PM MST Wed Mar 9 2022
Across the region this afternoon, skies are mainly cloudy, with a
few spots in the southeast seeing mostly cloudy conditions.
Temperatures are ranging from the mid teens north up to the mid and
upper 20s south of the Interstate. Winds are out of the northeast
around 10-15 mph with some locales seeing around 20 mph at times.
For the remainder of the afternoon into this evening, forecast
concerns remain on the expected snowfall and wind chill readings
thereafter. Currently, the persistent band of light to moderate snow
from this morning still ongoing but has diminished some around
Cheyenne county Kansas. This band looks to still impact that area
with up to a localized inch, before giving way to the main snow
impacts.
Going into tonight as the main system comes thru the area...still
looking for initial start time over the next couple hours in
northwest zones, expanding southeast thru the remainder of the CWA
by 00z Thursday. Models showing 2 potential enhanced bands forming
this evening before combining and shifting east by 12z Thursday.
Current model QPF keeps highest totals north of the Interstate in a
range from 5-9 inches tapering to lesser amounts in the current
advisory area Greeley...Wichita and Cheyenne counties. The first
expected band develops mainly around Highways 34-36 before shifting
east. It will be this band that could give some localized amounts
near a foot for areas along/east of Atwood KS. The second band forms
south of the CWA and lifts north near Gove/Oakley KS areas.
While the southern zones in the Advisory will receive less snowfall,
the expected winds this evening and overnight topping off in the 35-
45 mph range will create blowing snow conditions at time. These
conditions could even reach blizzard levels for a few hours.
Expecting snow to taper off towards Thursday morning from northwest
to southeast with some additional accumulation before ending. Clouds
slow to clear so not expecting no big increase in daytime highs due
to lack of sunshine and snowpack on the ground. With the end of
snowfall, wind chill concerns will come into play. Please refer to
that information.
For temps, colder air entering the region in tandem with the
upcoming snowfall. Have gone slightly colder than previous forecast
to account for expected snowpack. Lows tonight in the single numbers
above zero, giving way to only mid and upper teens for Thursday high
temps. Going into Thursday night, single numbers above and below
zero expected.
With these colder temps, expected winds will bring about wind chill
readings to monitor. Tonight, down to mainly -10 to -14 degrees.
Locally some areas could -15 to -16. Thursday night, mainly minus
single numbers to minus lower to mid teens. A few spots could drift
lower.
.LONG TERM...(Friday through Wednesday)
Issued at 300 AM MST Wed Mar 9 2022
Fri-Sun: Dry/subsident conditions amidst NNW-NW flow aloft will
prevail in this period.. as a deep/pronounced upper level trough
over the central CONUS progresses eastward across the MS River
Valley (Fri) to the Eastern Seaboard (Sat). Below normal
temperatures will persist through Friday. Pattern-wise.. a warming
trend is anticipated Sat-Sun.. though snow cover is apt to impact
temperatures /mitigate warming/.. depending on snow pack
extent/depth.
Sun night-Mon night: A flatter (relatively speaking) and more
progressive synoptic pattern is anticipated in this period.
Operational runs of the 00Z GFS/ECMWF indicate that shortwave
energy moving ashore the PAC NW Saturday evening (~00Z Sun) will
track eastward into ID/MT on Sunday.. then abruptly dig
southeastward through the Rockies into the Central/Southern Plains
Sun night/Mon. Given the progressive nature of the pattern -- and
that this feature will not move ashore the PAC NW until Sat
(72-84 hrs from now) -- confidence in sensible weather conditions
remains below average.
Tue-Wed: A progressive albeit somewhat active synoptic pattern is
anticipated in this period. At this range, the forecast will be
steered toward climatology.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1046 AM MST Wed Mar 9 2022
Both terminals will see a MVFR/IFR mix as low ceilings and snow
ramp up over the region. Ceilings expected to range from
OVC010-020 and visibility 4-6sm at the onset, but ramping
downward to at least 1-3sm. Several hrs expected of at least 1sm
starting around 02z-03z Thursday to at least 16z.
Winds for KGLD, east 10-15kts becoming northeast by 23z 15-25kts.
Some gusts around 30kts by 00z Thursday. Winds for KMCK,
10-15kts. Gusts 20-30kts 21z Wed-09z Thu.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 6 PM CST Thursday for KSZ001-002.
Winter Storm Warning from 5 PM MST /6 PM CST/ this afternoon to
5 PM MST /6 PM CST/ Thursday for KSZ003-004-013>016-027>029.
Winter Weather Advisory from 5 PM MST /6 PM CST/ this afternoon
to 5 PM MST /6 PM CST/ Thursday for KSZ041-042.
CO...Winter Storm Warning until 5 PM MST Thursday for COZ090-091.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Thursday for COZ092.
NE...Winter Storm Warning until 5 PM MST /6 PM CST/ Thursday for
NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...VINCENT
AVIATION...JNHazardous weather outlook, Mar 9, 2:09 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
209 PM MST Wed Mar 9 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
209 PM MST Wed Mar 9 2022 /309 PM CST Wed Mar 9 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Winter Storm Warning and Winter Weather Advisory both remain in
effect for the Tri State area. Snow will begin in far northeast
Colorado and southwest Nebraska, spreading over the remainder of the
area by this evening. Snow may be heavy at times tonight, especially
along the Kansas and Nebraska border area where local amounts may
approach a foot. Elsewhere, generally 5 to 8 inches is expected
mainly north of Interstate 70, with lower amounts mainly south of
Interstate 70.
Windy conditions will develop for a few hours this evening. During
that time, blizzard or near blizzard conditions will be possible.
This will occur across the entire area, where winds may gust up to 35
to 45 mph at times. Winds will diminish after midnight.
Wind chill readings overnight will drop into the minus low to mid
teens.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Light snow will linger into Thursday, with additional snow amounts
up to one inch possible, mainly Thursday morning.
Wind chills may drop to as low as 15 below Thursday night through
Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snowfall reports would be
greatly appreciated.
In the hours before
Local storm report, Mar 9, 1:52 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MST WED MAR 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM SNOW BENKELMAN 40.05N 101.53W
03/09/2022 E4.0 INCH DUNDY NE PUBLIC
BEEN SNOWING SINCE 7AM, STILL SNOWING WITH
VERY FLUFFY SNOW.
&&
TTHeavy Snow, Cheyenne County
- When
- March 9, 3:00 PM MST to March 10, 6:00 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Public
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
A strong low pressure system produced two bands of moderate snowfall. Snow accumulations across Cheyenne County ranged from 4 to 8 inches, with the heaviest snow accumulations observed near the town of Arapahoe, Colorado. Key impacts: snow packed roads.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 9, 20221 death · 1 event
- Tornadoes and Damaging Winds in Florida, March 9, 2022$279,000 · EF1 · 6 events
- Tornadoes in Alabama, March 9, 2022EF1 · 2 events
- Tornado in Alabama, March 9, 2022EF1 · 1 event
- Winter Weather in New York, March 9, 202224 events
- Winter Storm and Heavy Snow in Kansas, March 9 to 10, 202217 events
- Heavy Snow in Kansas, March 9 to 10, 202213 events
- Winter Weather in Pennsylvania, March 9, 20229 events
- Winter Weather in Nebraska, March 9 to 10, 20229 events
- Heavy Snow and Winter Weather in Pennsylvania, March 9, 20227 events
- Heavy Snow in New York, March 9, 20227 events
- Winter Storm and High Wind in Nevada, March 9 to 13, 2022101 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012961.